Alert archive / Minnesota / River Flood Warnings in 2020
River Flood Warning 11, NWS Grand Forks, ND
NWS Grand Forks, ND issued this river flood warning at Mar 27, 2020, 11:03 AM CDT for Norman County, Minnesota. It took effect at Mar 31, 2020, 10:00 AM CDT. It was in force for 17 days.
The area
The counties it named.
The facts
- Issued
- Mar 27, 2020, 11:03 AM CDT (16:03 UTC)
- In effect from
- Mar 31, 2020, 10:00 AM CDT
- Expired
- Apr 17, 2020, 6:07 PM CDT
- In force
- 17 days
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- Minor
County Norman County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 69 km from the middle of the area, began a volume at 16:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Wild Rice River (MN) at Hendrum (HNDM5).
- Action stage
- 18 ft
- Minor stage
- 20 ft
- Moderate stage
- 28 ft
- Major stage
- 32 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05064000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Mar 27, 10:30 AM CDT, 33 minutes earlier.
Area forecast discussion, Mar 27, 10:30 AM CDT, 33 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1030 AM CDT Fri Mar 27 2020 .UPDATE... Issued at 1030 AM CDT Fri Mar 27 2020 Low stratus has followed early trends and is now prevailing across much of our area. Pockets of dense fog (1/4sm or less) still being reported at a few locations (Gwinner, Langdon) otherwise most locations are reporting lighter fog/less impacts. Expectation is that fog should improve over the next few hours, but cloud cover is harder to anticipated. Even with cloud cover many locations are already above freezing due to WAA, and guidance still shows this generally decreasing in coverage through the afternoon. Besides adjusting sky trends and expanding patchy fog mention I held off on adjusting temps. UPDATE Issued at 644 AM CDT Fri Mar 27 2020 Low clouds are moving north much faster than anticipated and some fog is developing (Valley City and Fargo both reported 1/4 SM at one point) but is only lasting one to two hours. SW winds are increasing so not too concerned with areas of dense fog, but patchy fog and some area of lower vsbys is probable. Adjusted sky grids and wx grids to reflect this. && .SHORT TERM...(Today through Saturday) Issued at 211 AM CDT Fri Mar 27 2020 The short term period will be relatively quiet with no travel- related impacts, although warmer temperatures and some light rain across the southern valley will impact the spring melt. Today...Northern half of the area will see some early sunlight before increasing clouds mid-day. All but the far south will see decreasing clouds this afternoon. With the southwest winds and fair amount of mid-afternoon solar, temperatures should climb well into the 40s...with areas such as Leeds...Bemidji...Lidgerwood and Herman, MN possibly breaking into the 50s. This will continue to feed the spring melt. An upper low deepens over WY/CO and ejects out into the central plains this afternoon. The H700 low will track across Nebraska tonight, then deepen Saturday as it lifts into southern Minnesota, setting up a deformation zones over our far southeastern zones Friday night/Saturday and continuing into the early long term period (see discussion below). Tonight...A very light amount of rain, or sprinkles, will move into the extreme southern valley and portions of west central Minnesota tonight. Late in the night, the far northern edge of this precip may see a wintry mix but will most likely see warm surface temperatures where any precip falls, with minimal impacts expected. However, some areas of slipperiness cannot be ruled out in west central Minnesota Saturday morning. Tomorrow...Heavier rain moves into the southern half of the valley and most of west central Minnesota Saturday as the upper low lifts northwest and the deformation zone sets up over western MN. One- quarter of an inch or so is possible along and east of a Hankinson, ND to Bemidji, MN line Saturday, although the transition to dry weather along that line will be very dependent on the exact track of the system. Afternoon highs will be in the 40s, with areas west of Devils Lake possibly seeing the low 50s. .LONG TERM...(Saturday night through Thursday) Issued at 211 AM CDT Fri Mar 27 2020 Saturday night will see the deformation band of rain and snow from eastern SD thru central into northeastern MN. High resolution ensembles are a tad farther south with sfc low track and similar to 00z ECMWF with low from NW Iowa into SE MN 00z-12z Sun period. NW edge of heaviest precipitation skirts Elbow Lake to Wadena region with 0.50 to 0.75 inch qpf. 1-2 inch qpf likely just southeast of our immediate area. In the heavy precipitation area a likely change over to snow due to dynamic cooling with a pocket of sub zero 925 mb temps Willmar up thru near or west St Cloud into NE MN. In this zone a few inches of snow is possible. Less confident in snow amounts in our far southeastern fcst area as precipitation will be a bit less and dynamic cooling a tad less as well. Going with WPC and HREF/NBM it would indicate potential for up to 1 inch Wadena and SE Ottertail county. The good news is that the precipitation shield will by and large miss the Red River valley, with only light rain amounts in the Wahpeton area...less than 0.20 inch. This will have no impact on river flooding. Early next week will see the advertised warm up with warmest day probably Monday due to better chc of sun. But northern and central RRV will be the coolest with the south-southeast wind and lingering snow cover. This area to stay in the mid-upr 40s with widespread 50s elsewhere. Cold front to move through Tuesday night with rain showers expected, then model spread increases greatly for Wed-Fri period in regards to temps and precip chances as an upper trough develops in western Canada. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 644 AM CDT Fri Mar 27 2020 Morning IFR stratus is spreading rapidly northeast out of s cntrl ND and expecting it to reach DVL by 06Z. Models want to sweep this out of area from west to east by late morning to early aftn. Do think at some point this afternoon we will see some sunshine and cigs will b/c VFR, but expecting another round of IFR stratus late tonight (midnight and beyond). Models also indicating some dense fog development, and with a slight eastward wind component tonight with saturated low levels due to snowmelt, tend to agree with this thought process for GFK. Will keep vsby at 3/4 SM but something to be aware for flight planning for Sat morning. && .HYDROLOGY... Issued at 211 AM CDT Fri Mar 27 2020 River rises will continue along most rivers in the southern Red River basin, with Red at Fargo and Wild Rice at Abercrombie forecast to reach major stage mid to end next week. QPF thru the next 7 day period will be light and at this time not enough to change river levels. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...DJR SHORT TERM...Speicher LONG TERM...Riddle AVIATION...Speicher HYDROLOGY...Riddle
Hazardous weather outlook, Mar 27, 4:14 AM CDT, 6 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 414 AM CDT Fri Mar 27 2020 MNZ009-016-017-022>024-027>032-040-280915- North Beltrami-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant- 414 AM CDT Fri Mar 27 2020 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Today and Tonight An increase in river levels will continue today. The greatest flooding risks are expected along the southern mainstem of the Red River and along the Wild Rice River near Abercrombie. Refer to the latest flood warnings and statements for detailed information on specific locations. .DAYS TWO THROUGH SEVEN...Saturday through Thursday An increase in river levels will continue this weekend into next week. The greatest flooding risks are expected along the southern mainstem of the Red River and along the Wild Rice River near Abercrombie. Refer to the latest flood warnings and statements for detailed information on specific locations. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ001>008-013>015-NDZ006>008-014>016-024-026>030-038-039-049- 052>054-280915- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-Pennington-Red Lake-East Polk-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh- 414 AM CDT Fri Mar 27 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight An increase in river levels will continue today. The greatest flooding risks are expected along the southern mainstem of the Red River and along the Wild Rice River near Abercrombie. Refer to the latest flood warnings and statements for detailed information on specific locations. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Light rain may change to snow Saturday night, with some accumulation possible. If this occurs, some slippery conditions across portions of west central Minnesota are possible. An increase in river levels will continue this weekend into next week. The greatest flooding risks are expected along the southern mainstem of the Red River and along the Wild Rice River near Abercrombie. Refer to the latest flood warnings and statements for detailed information on specific locations. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Speicher
In the hours before
Special weather statement, Mar 27, 7:46 AM CDT, 3 hours 17 minutes before
Special Weather Statement National Weather Service Grand Forks ND 746 AM CDT Fri Mar 27 2020 NDZ049-052-053-271600- Ransom-Sargent-Richland- Including the cities of Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton 746 AM CDT Fri Mar 27 2020 ...AREAS OF FOG ACROSS PARTS OF SOUTHEASTERN NORTH DAKOTA THIS MORNING... Areas of fog occasionally reducing visibility to around one- quarter mile have developed across the Forman, Lisbon and Wyndmere areas of southeastern North Dakota. Travelers are encouraged to be prepared for the possibility of rapidly deteriorating visibility, and to use extra caution at intersections, railroad crossings, and school bus stops. The fog is expected to improve by late morning.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 11:03 AM CDT | River Flood Warning | FGF | Wilkin | 23 hr |
| Mar 27, 11:03 AM CDT | River Flood Warning | FGF | Clay | 21 days |
| Mar 27, 11:03 AM CDT | River Flood Warning | FGF | Cass, Richland | 22 days |
Nearby
River Flood Warnings in Minnesota, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.